Alert archive / New Mexico / High Wind Warnings in 2023
High Wind Warning 7, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at Feb 18, 2023, 8:37 PM MST for Colfax County, Mora County, Union County, New Mexico. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2023, 8:37 PM MST (03:37 UTC)
- Expired
- Feb 19, 2023, 5:00 AM MST
- In force
- 8 hr
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Mora County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 204 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818 WWUS75 KABQ 190337 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 837 PM MST Sat Feb 18 2023 NMZ227-191200- /O.UPG.KABQ.WI.Y.0012.000000T0000Z-230219T1200Z/ /O.NEW.KABQ.HW.W.0007.230219T0337Z-230219T1200Z/ Johnson and Bartlett Mesas Including Raton Pass- 837 PM MST Sat Feb 18 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...West winds 35 to 45 mph with gusts between 60 and 75 mph. * WHERE...Johnson and Bartlett Mesas Including Raton Pass. * WHEN...Until 5 AM MST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles on I-25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ228-191200- /O.NEW.KABQ.HW.W.0007.230219T0337Z-230219T1200Z/ Far Northeast Highlands- 837 PM MST Sat Feb 18 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...West winds 35 to 45 mph with gusts between 60 and 75 mph. * WHERE...Far Northeast Highlands. * WHEN...Until 5 AM MST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles along I-25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ213>215-191200- /O.CON.KABQ.WI.Y.0012.000000T0000Z-230219T1200Z/ Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains- 837 PM MST Sat Feb 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Sangre de Cristo Mountains. * WHEN...Until 5 AM MST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 34
2 follow-up statements
632 WWUS75 KABQ 190919 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 219 AM MST Sun Feb 19 2023 NMZ227-228-191200- /O.NEW.KABQ.HW.W.0008.230220T0100Z-230220T1200Z/ /O.CON.KABQ.HW.W.0007.000000T0000Z-230219T1200Z/ Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands- 219 AM MST Sun Feb 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM MST MONDAY... * WHAT...For the first High Wind Warning, west winds 20 to 30 mph with gusts up to 60 mph. For the second High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Far Northeast Highlands and Johnson and Bartlett Mesas Including Raton Pass. * WHEN...For the first High Wind Warning, until 5 AM MST early this morning. For the second High Wind Warning, from 6 PM this evening to 5 AM MST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles along I-25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ215-191200- /O.NEW.KABQ.HW.W.0008.230220T0100Z-230221T0000Z/ /O.CON.KABQ.WI.Y.0012.000000T0000Z-230219T1200Z/ East Slopes Sangre de Cristo Mountains- 219 AM MST Sun Feb 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 PM MST MONDAY... * WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts up to 60 mph. For the High Wind Warning, west winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...East Slopes Sangre de Cristo Mountains. * WHEN...For the Wind Advisory, until 5 AM MST early this morning. For the High Wind Warning, from 6 PM this evening to 5 PM MST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ213-214-191200- /O.CON.KABQ.WI.Y.0012.000000T0000Z-230219T1200Z/ Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains- 219 AM MST Sun Feb 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Northern and Southern Sangre de Cristo Mountains. * WHEN...Until 5 AM MST early this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 24
397 WWUS75 KABQ 191131 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 431 AM MST Sun Feb 19 2023 NMZ227-228-191900- /O.EXP.KABQ.HW.W.0007.000000T0000Z-230219T1200Z/ /O.CON.KABQ.HW.W.0008.230220T0100Z-230220T1200Z/ Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands- 431 AM MST Sun Feb 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM MST MONDAY... ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Far Northeast Highlands and Johnson and Bartlett Mesas Including Raton Pass. * WHEN...From 6 PM this evening to 5 AM MST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles along I-25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ215-191900- /O.EXP.KABQ.WI.Y.0012.000000T0000Z-230219T1200Z/ /O.CON.KABQ.HW.W.0008.230220T0100Z-230221T0000Z/ East Slopes Sangre de Cristo Mountains- 431 AM MST Sun Feb 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 5 PM MST MONDAY... ...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...East Slopes Sangre de Cristo Mountains. * WHEN...From 6 PM this evening to 5 PM MST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ213-214-191245- /O.EXP.KABQ.WI.Y.0012.000000T0000Z-230219T1200Z/ Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains- 431 AM MST Sun Feb 19 2023 ...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Winds will continue to decrease through the morning, therefore the Wind Advisory will be allowed to expire. $$ 24
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Feb 18, 4:21 PM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Feb 18, 4:21 PM MST, 4 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 421 PM MST Sat Feb 18 2023 ...New AVIATION... .SYNOPSIS... Issued at 124 PM MST Sat Feb 18 2023 Temperatures will continue to warm through mid next week, with them rising above normal across eastern New Mexico beginning tomorrow to as much as 10 to 15 degrees above normal Monday and Tuesday. Central and western New Mexico will be around to a few degrees below normal Sunday through Tuesday. The main story for the upcoming week will be the wind, with breezy to windy conditions each and every afternoon Sunday through Tuesday. Strong and potentially damaging west winds are expected areawide on Wednesday as a storm system dives south from the Pacific northwest. The storm system will bring colder temperatures, along with the chance for rain and snow showers to areas along and west of the central mountain chain late Tuesday through early Thursday. Temperatures cool down to a few degrees below normal across central and eastern areas and around 10 to 15 degrees below normal for northern and western areas on Thursday behind the storm system. Eastern and central New Mexico temperatures warm up slightly above normal again on Friday ahead of the next storm system diving south along the Pacific coast. && .SHORT TERM... (This evening through Sunday night) Issued at 124 PM MST Sat Feb 18 2023 Winds aloft are forecast to trend up significantly overnight into Sunday as the polar jet stream dives southeast from the Pacific NW and the subtropical jet rises northeast into NM. Stronger winds will hit the peaks of the Sangre De Cristos this evening and may work down the east slopes, including the Johnson/Bartlett Mesas. Not a classic mountain wave scenario, but worthy of a Wind Advisory that will be issued shortly and will be valid through the overnight hours. A Wind Advisory may also be required for the northeast quarter Sunday, but not a slam dunk and am expecting a significant increase in cloud cover from south to north Sunday due to Pacific moisture advection. Given the moisture advection and dynamics at play, showers are forecast Sunday afternoon and evening with the best chances across the southern mountains. Snow levels will be high, but the peaks west of Ruidoso could pick up 5-10" of welcomed snowfall through early Monday morning. Temperatures will trend up through the period and be above normal Sunday night due to cloud cover and a disturbed lower boundary layer. The latest NAM is showing greater potential for mountain wave action to the lee of the Sangre De Cristos late Sunday night. && .LONG TERM... (Monday through Friday) Issued at 124 PM MST Sat Feb 18 2023 Some lower elevation showers and mountain snow is possible early Monday around the southwest mountains and Sacramento mountains, due to a subtropical tap of moisture ahead of a cutoff low pressure just west of Baja California. Additionally some gusty west winds of 35 to 45 mph and mountain wave activity is possible along the east slopes of the Sangre de Cristo mountains, due to the enhanced upper level flow from the polar and subtropical jets. Meanwhile, northern and central areas should see cloud cover slowly decrease throughout the day thanks to drier west and northwest flow behind Sunday's northern stream upper level trough. High temperatures will be around to as much as 6 degrees below average for areas along and west of the central mountain chain. Meanwhile, high temperatures across the eastern plains will be around 10 to 15 degrees above average thanks to the downslope westerly flow. Another day of breezy to windy conditions of 25 to 35 mph with gusts of 45 mph is expected across the region due to a developing surface lee low. Similar conditions are expected areawide on Tuesday, with slightly less cloud cover, as the upper low over Baja California begins to get absorbed by a larger longwave upper level trough diving south from the Gulf of Alaska over the Pacific Northwest. Clouds will increase across northwest New Mexico late Tuesday, with orographically enhanced rain and snow showers along the southwest facing slopes of the Chuskas and Tusas mountains Tuesday night. Winds really crank up areawide on Wednesday, as the polar jet with winds of 150 to 160 kts along the base of the aforementioned upper level trough drapes itself over New Mexico. Strong west flow of 45 to 55 kts at 700 mb and 95 to 110 kts at 500 mb along with deep ABL mixing (especially across eastern New Mexico) and a lee surface low of 986 mb in southeast Colorado will result in strong surface winds of 30 to 45 mph with gusts of up to 65 mph. Additionally, there will be a chance for rain and mountain snow across areas west of the central mountain chain as a shortwave pivots around the main upper level longwave trough over the northern Rockies. These areas will be cooler by 5 to 10 degrees due to the passage of a Pacific front in association with the shortwave. Gusty winds are expected to remain for most of the region into Wednesday night, as the shortwave exits northeast into the central plains. Cooler temperatures are expected areawide on Thursday behind the disturbance and a backdoor front briefly clipping northeast New Mexico. Breezy to locally windy southwest winds will return Thursday afternoon, due to a developing weak surface trough along the east slopes of the central mountain chain. Temperatures will warm up by around 5 to 10 degrees areawide on Friday, ahead of the next upper level shortwave trough diving south along the Pacific coast into the Great Basin and desert southwest with more orographically forced rain and higher elevation snow along southwest facing slopes late Friday. Southwest winds will also ramp across eastern New Mexico again Friday afternoon, with sustained winds of 25 to 35 mph gusting to 45 mph expected due to development of another lee surface low over southeast Colorado. && .AVIATION... (00Z TAFS) Issued at 411 PM MST Sat Feb 18 2023 A subtropical moisture tap will result in increasing cloudiness over the next 24 hours. In general, expect top-down moistening to occur once again, with abundant high clouds moving in overnight, then cigs will lower through Sunday afternoon. Localized areas of MVFR cigs will be possible Sunday afternoon which may result in mt obscurations. Additionally, mainly isolated high elevation snow and lower elevation rain showers can be expected across portions of central and western NM. Currently, confidence is low that any TAF site will be impacted by precipitation. Otherwise, strong winds will also be a concern over the next 24 hours (and beyond). Wind gusts between 30 and 40 kts across east central NM will decrease after sunset, but breezy conditions will persist through the overnight hours in this area. Also, expect strong winds over the Sangre de Cristo Mountains overnight with gusts near 40-45kts possible. Westerly wind gusts near 40kts will again be possible Sunday afternoon across much of NE and EC NM. && .FIRE WEATHER... Issued at 124 PM MST Sat Feb 18 2023 Both the polar and subtropical jet streams will play a significant role in bringing strong winds to the area through the forecast period. Through early week, the strongest winds will be along and east of the central mountain chain, but humidity is forecast to remain below critical threshold. If critical fire weather conditions were to occur through early week it would be on Tuesday afternoon across the east central plains. A high wind event is forecast Wednesday, with the potential for damaging winds as a strong polar jet stream moves directly over NM. Critical fire weather conditions are possible across eastern NM Wednesday, but humidity is forecast to remain below critical threshold at this time. Wednesday's event will bring chances for wetting precipitation to the mountains, especially to the peaks and west-facing slopes. Expect a break on Thursday followed by winds back on the uptrend Friday ahead of an upper level trough. Vent rates will be mostly good to excellent through the period, although a few central and western valleys may stay poor through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 19 46 20 48 / 0 5 0 0 Dulce........................... 13 41 12 45 / 5 20 5 0 Cuba............................ 21 43 23 44 / 0 20 10 5 Gallup.......................... 22 47 24 50 / 0 20 10 5 El Morro........................ 23 45 27 46 / 0 20 20 10 Grants.......................... 22 49 24 51 / 0 20 10 5 Quemado......................... 26 48 29 50 / 0 30 20 10 Magdalena....................... 29 51 34 54 / 0 20 20 10 Datil........................... 26 46 30 50 / 0 20 20 5 Reserve......................... 22 50 28 54 / 0 20 20 20 Glenwood........................ 34 52 39 58 / 0 30 30 30 Chama........................... 12 35 14 40 / 5 30 10 5 Los Alamos...................... 25 44 28 46 / 0 20 20 0 Pecos........................... 25 43 29 48 / 0 20 20 0 Cerro/Questa.................... 23 39 27 43 / 0 10 5 0 Red River....................... 14 33 18 38 / 0 20 5 0 Angel Fire...................... 10 35 16 39 / 0 20 10 0 Taos............................ 14 41 19 45 / 0 10 10 0 Mora............................ 24 45 29 49 / 0 10 20 0 Espanola........................ 21 49 25 51 / 0 10 10 0 Santa Fe........................ 25 42 29 47 / 0 20 20 5 Santa Fe Airport................ 23 45 26 50 / 0 20 20 0 Albuquerque Foothills........... 33 49 36 54 / 0 20 20 10 Albuquerque Heights............. 30 51 35 56 / 0 20 20 5 Albuquerque Valley.............. 27 53 32 59 / 0 20 10 5 Albuquerque West Mesa........... 28 51 32 56 / 0 20 10 5 Belen........................... 24 55 31 60 / 0 20 20 5 Bernalillo...................... 28 52 31 56 / 0 20 20 5 Bosque Farms.................... 23 54 30 59 / 0 20 20 5 Corrales........................ 28 52 32 57 / 0 20 20 5 Los Lunas....................... 24 54 31 59 / 0 20 20 5 Placitas........................ 30 49 33 53 / 0 20 20 10 Rio Rancho...................... 28 51 32 56 / 0 20 20 5 Socorro......................... 29 57 35 62 / 0 20 20 10 Sandia Park/Cedar Crest......... 30 44 32 49 / 0 30 20 10 Tijeras......................... 29 46 33 51 / 0 30 20 10 Edgewood........................ 25 47 29 51 / 0 30 20 10 Moriarty/Estancia............... 21 50 27 54 / 0 20 20 5 Clines Corners.................. 25 47 29 50 / 0 10 20 5 Mountainair..................... 27 48 33 52 / 0 20 30 10 Gran Quivira.................... 28 50 33 53 / 0 20 30 10 Carrizozo....................... 34 53 39 57 / 0 30 40 20 Ruidoso......................... 32 48 36 50 / 0 40 40 20 Capulin......................... 24 50 27 55 / 0 0 0 0 Raton........................... 21 52 25 57 / 0 0 0 0 Springer........................ 19 54 26 59 / 0 0 0 0 Las Vegas....................... 28 50 32 55 / 0 5 5 0 Clayton......................... 29 63 32 66 / 0 0 0 0 Roy............................. 25 58 32 61 / 0 0 0 0 Conchas......................... 32 64 39 68 / 0 5 0 0 Santa Rosa...................... 31 62 38 62 / 0 5 5 0 Tucumcari....................... 32 66 39 70 / 0 0 0 0 Clovis.......................... 32 65 39 67 / 0 0 0 0 Portales........................ 30 66 39 69 / 0 0 5 0 Fort Sumner..................... 31 64 40 66 / 0 5 0 0 Roswell......................... 34 66 43 73 / 0 10 10 0 Picacho......................... 34 61 40 63 / 0 10 10 5 Elk............................. 33 57 39 60 / 0 30 20 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 AM MST Sunday for NMZ213>215-227. && SHORT TERM...11 LONG TERM....71 AVIATION...34
In the hours before
Local storm report, Feb 18, 8:03 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
803 PM MST SAT FEB 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM NON-TSTM WND GST RATON CREWS AIRPORT 36.73N 104.50W
02/18/2023 M71 MPH COLFAX NM ASOS
ASOS STATION KRTN RATON CREWS AIRPORT.
&&Local storm report, Feb 18, 8:08 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
808 PM MST SAT FEB 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HIGH SUST WINDS RATON CREWS AIRPORT 36.73N 104.50W
02/18/2023 M45 MPH COLFAX NM ASOS
&&The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 2:19 AM MST | High Wind Warning | ABQ | Colfax, Mora, San Miguel, Union | 39 hr |
| Feb 19, 1:13 PM MST | Wind Advisory | ABQ | Colfax, Mora, San Miguel | 5 hr |
| Feb 19, 2:22 PM MST | Wind Advisory | ABQ | Chaves, Curry, De Baca, Guadalupe, Lincoln, Quay and 4 more | 27 hr |
Nearby
High Wind Warnings in New Mexico, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.